Alert archive / Texas / Tornado Warnings in 2001
Tornado Warning 12, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 29, 2001, 9:11 PM CDT for Cottle County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 29, 2001, 9:11 PM CDT (02:11 UTC)
- Expired
- May 29, 2001, 9:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cottle County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
| May 29, 7:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2215 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 300212 TORLBB TXC101-300245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 911 PM CDT TUE MAY 29 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN COTTLE COUNTY IN NORTHWEST TEXAS * UNTIL 945 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER EXTREME SOUTH CENTRAL CHILDRESS COUNTY...OR ABOUT 7 MILES SOUTHEAST OF CHILDRESS...MOVING EAST AT 30 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LAZARE... RURAL AREAS OF NORTHEASTERN COTTLE COUNTY... IN ADDITION TO THE THREAT OF A TORNADO...HAIL UP TO GOLFBALL SIZE AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3431 10038 3422 10038 3421 10006 3431 10003
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 3:20 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, May 29, 3:20 PM CDT, 5 hours 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 320 PM CDT TUE MAY 29 2001 MID/UPPER LEVEL TROUGH EXTENDING FROM NORTHEAST COLORADO INTO SOUTHWEST NEW MEXICO WILL CONTINUE TO MOVE EASTWARD...CROSSING THE SOUTHERN PLAINS DURING THE NIGHT. THE DRY LINE LOCATED NEAR THE TEXAS/NEW MEXICO BORDER IS EXPECTED TO ALSO MOVE SLOWLY EASTWARD. EMBEDDED SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF THE TROUGH COMBINED WITH THE DRY LINE WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SEE SWODY1 FOR DETAILS ON SEVERE WEATHER. NORTHWEST FLOW ACROSS THE REGION BEGINS WEDNESDAY AS THE TROUGH MOVES INTO THE CENTRAL CONUS AND A RIDGE BUILDS OVER THE WEST. A COLD FRONT WILL PUSH THROUGH THE FORECAST AREA DURING THE DAY WEDNESDAY...BECOMING QUASI-STATIONARY OVER CENTRAL TEXAS. THUNDERSTORMS POSSIBLE OVER MOUNTAINS OF NEW MEXICO AND COLORADO LATE WEDNESDAY AFTERNOON/EVENING AND WITH NORTHWEST FLOW WILL INSERT SLIGHT CHANCE THUNDERSTORMS WEDNESDAY NIGHT. ON EXTENDED: UPPER RIDGE MOVES OVER WEST TEXAS ON SATURDAY AND INTO CENTRAL TEXAS SATURDAY NIGHT. UPPER FLOW BECOMES SOUTHWEST AND LEE SIDE TROF DEVELOPS WITH DRY CONDITIONS AND WARMER TEMPERATURES FOR THE WEEKEND. EXPECT POPS AGAIN ON TUESDAY AS DRY LINE REDEVELOPS. FRIONA 57/82/55/81 323- TULIA 58/81/56/81 612- BROWNFIELD 63/86/59/83 312- LUBBOCK 63/84/58/83 512- CHIpLDRESS 65/80/60/82 712- ASPERMONT 68/87/62/82 612- .LUB...NONE. JV/08
In the hours before
Special weather statement, May 29, 6:17 PM CDT, 2 hours 54 minutes before
TXZ021>032-292345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 617 PM CDT TUE MAY 29 2001 TORNADO WATCH #319 IS CANCELED FOR PARMER AND BAILEY COUNTIES. THE TORNADO WATCH WILL CONTINUE UNTIL 10 PM FOR THE FOLLOWING COUNTIES... CASTRO...LAMB...SWISHER...HALE...BRISCOE...FLOYD...HALL...MOTLEY... CHILDRESS AND COTTLE. MUCH DRIER AND MORE STABLE AIR HAS MOVED IN BEHIND THE DRYLINE INTO THE EXTREME NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE. THE MORE STABLE AIR WILL PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS FOR THIS AREA THIS EVENING. FURTHER EAST... ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER... INCLUDING THE fPOSSIBILITY OF TORNADOES.
Special weather statement, May 29, 9:09 PM CDT, 2 minutes before
TXZ023>026-030>032-036>038-042>044-300240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 909 PM CDT TUE MAY 29 2001 TORNADO WATCH 321 IS CANCELED FOR SWISHER...BRISCOE...FLOYD... MOTLEY...CROSBY...DICKENS...GARZA AND KENT COUNTIES. THE TORNADO WATCH CONTINUES UNTIL 1 AM FOR THE HALL...CHILDRESS... COTTLE...KING AND STONEWALL COUNTIES. THE THREAT FOR SEVERE WEATHER HAS SHIFTED EAST TO THE EXTREME SOUTHEAST TEXAS PANHANDLE AND PORTIONS OF THE LOW ROLLING PLAINS. THUS...AREAS GENERALLY WEST OF A TURKEY TO ASPERMONT LINE HAVE BEEN DROPPED FROM THE TORNADO WATCH.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:04 PM CDT | Tornado Warning | LUB | Briscoe, Swisher | 41 min |
| May 29, 7:05 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens | 55 min |
| May 29, 7:18 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 42 min |
| May 29, 7:44 PM CDT | Tornado Warning | LUB | Briscoe, Hall | 61 min |
| May 29, 8:36 PM CDT | Tornado Warning | LUB | Childress | 54 min |
| May 29, 8:45 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 15 min |
| May 29, 9:33 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 12 min |
| May 29, 9:45 PM CDT | Tornado Warning | LUB | Cottle | 15 min |
| May 29, 9:48 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 12 min |
| May 30, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 62 min |
Nearby
Tornado Warnings in Texas, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.